Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 37, NWS Grand Rapids, MI

June 13, 1997Barry County, Eaton County, Ionia County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 13, 1997, 4:47 PM EDT for Barry County, Eaton County, Ionia County, Michigan. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 1997, 4:47 PM EDT (20:47 UTC)
Expired
Jun 13, 1997, 5:50 PM EDT
In force
63 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Barry County, MI, Eaton County, MI, Ionia County, MI

The radar

The Grand Rapids radar (KGRR), 43 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 4:50 PM EDTThunderstorm WindLake Odessa, MINumerous trees downed and pea-sized hail reported from a severe thunderstorm.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1997-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1997-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 132048 RRA
SVRGRR
MIC015-045-067-132150-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
447 PM EDT FRI JUN 13 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHERN IONIA COUNTY - SOUTH CENTRAL LOWER MICHIGAN
  NORTHEASTERN BARRY COUNTY - SOUTHWESTERN LOWER MICHIGAN
  EATON COUNTY - SOUTH CENTRAL LOWER MICHIGAN

* UNTIL 550 PM EDT
 
* SOME LOCATIONS AFFECTED
  WOODLAND             AROUND 450 PM EDT
  WOODBURY             AROUND 455 PM EDT
  SUNFIELD             AROUND 510 PM EDT
  VERMONTVILLE         AROUND 520 PM EDT

* AT 446 PM EDT...A SEVERE THUNDERSTORM WAS DETECTED BY NATIONAL
  WEATHER SERVICE DOPPLER RADAR 22 MILES NORTHWEST OF CHARLOT<TE OR 3
  MILES NORTH OF WOODLAND MOVING SOUTHEAST AT 15 MPH.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS!

DCZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 11:41 AM EDT, 5 hours 6 minutes earlier.

Area forecast discussion, Jun 13, 11:41 AM EDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1142 AM EDT FRI JUN 13 1997

PLAN TO UPDATE FORECAST TO UPDATE WORDING A BIT...BUT WILL STRAY
LITTLE FROM THE MAIN IDEA LAID OUT IN MORNING PACKAGE.  COLD FRONT
DRAPED ACROSS CENTRAL LOWER RATHER ILL DEFINED...APPEARS TO LIE
ROUGHLY FROM SAGINAW BAY WEST TO NEAR PENTWATER AT 15Z.  KGRR 88D
PICKING UP A FEW CONVECTIVE SHOWERS FROM CENTRAL LAKE MICHIGAN
EAST TOWARD LDM.  WITH FRONT DROPPING INTO NORTHERN PORTION OF
CWA...WILL REMOVE PRECIPITATION CHANCES FROM NORTHERN TIER OF
COUNTIES (MASON-LAKE-OSCEOLA-CLARE PLUS ISABELLA AND MECOSTA) AND
KEEP CHANCE POPS GOING OVER REMAINDER OF FORECAST AREA GIVEN
INSTABILITY (MODIFIED 12Z DTX SOUNDING YIELDS CAPES TO 1500 J/KG)
AND CURRENT SHOWER DEVELOPMENT.  SPC HAS DROPPED SLIGHT RISK FOR
LOWER MICHIGAN AND THIS SEEMS REASONABLE.  SEE NO REAL DIFFERENCE
FROM PAST SEVERAL DAYS...WITH DECENT INSTABILITY BUT NO SHEAR AND
RELATIVELY WEAK WINDS ALOFT.  EXPECT MORE PULSE TYPE STORMS THIS
AFTERNOON...WITH HAIL BEING MAIN THREAT DUE TO FAVORABLE WBZ HEIGHTS.
12Z SOUNDINGS SUPPORT CURRENT TEMPERATURE FORECAST...WITH MOST AREAS
SOUTH OF THE FRONT (AND AWAY FROM THE LAKE) APPROACHING 80 DEGREES.

BORIS

In the hours before

Special weather statement, Jun 13, 12:07 PM EDT, 4 hours 40 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-141200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1207 PM EDT FRI JUN 13 1997

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN...

DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY
MANAGERS.

...DISCUSSION...
A WEAK COLD FRONT STRETCHING ACROSS CENTRAL LOWER MICHIGAN FROM
SAGINAW BAY TO NEAR PENTWATER AT MIDDAY...WILL CONTINUE TO DRIFT
SOUTH ACROSS SOUTHERN LOWER MICHIGAN THIS AFTERNOON AND INTO EARLY
THIS EVENING.  SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG AND AHEAD OF THIS FRONT...WITH AFTERNOON THUNDERSTORM
DEVELOPMENT CONFINED TO AREAS SOUTH OF A LINE FROM MUSKEGON TO MOUNT
PLEASANT.  THE THREAT FOR THUNDERSTORMS WILL END BY 1000 PM AS THE
COLD FRONT SINKS INTO NORTHERN PORTIONS OF INDIANA AND OHIO.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...
THUNDERSTORMS THAT DO DEVELOP THIS AFTERNOON AND EVENING WILL HAVE
THE POTENTIAL TO PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER AND WIND
GUSTS TO 40 MPH. THUNDERSTORM MOVEMENT WILL BE TOWARD THE SOUTHEAST
AROUND 20 MPH.  ORGANIZED SEVERE THUNDERSTORM ACTIVITY IS NOT
EXPECTED.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT IN
SOUTHWEST LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION OR CABLE
TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE
THUNDERSTORM THREAT IN SOUTHWEST LOWER MICHIGAN.

BORIS

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.